Virginia, 2008

Damaging Winds and Lightning Strike in Virginia, July 20, 2008

July 20, 2008 · NWS LWX · 12 events in 5 counties and zones

A weak surface trough developed over the Mid Atlantic on July 20th. This trough combined with heat and humidity allowed isolated to scattered showers and thunderstorms to form across northern and western Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak surface trough developed over the Mid Atlantic on July 20th. This trough combined with heat and humidity allowed isolated to scattered showers and thunderstorms to form across northern and western Virginia. Some storms became severe, downing trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 2:21 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 2:21 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT SUN JUL 20 2008

.SYNOPSIS...
HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN INTO MONDAY BRINGING
SEASONABLY WARM CONDITIONS. A COLD FRONT WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS TUESDAY. THIS FRONT WILL STALL OUT JUST TO
OUR SOUTH FOR THE MIDDLE OF THIS WEEK WITH WEAK HIGH PRESSURE
NEARBY. THE FRONT WILL INCH NORTH TOWARD THE END OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR LOOP SHOWS A RIDGE ACROSS THE WESTERN CONUS AND PLAINS.
TROPICAL STORM CRISTOBAL WAS OFF THE SOUTH CAROLINA COAST...WITH AN
UPPER LOW NEAR LAKE WINNIPEG TRAVERSING THE MEAN FLOW RESIDING ALONG
THE CANADIAN BORDER. A POSSIBLE MCV WAS LOCATED NEAR OVER THE LOWER
GREAT LAKES. ACARS 400-250MB WIND OBSERVATIONS SHOW A 80-110KT JET
FROM THE PACIFIC NORTHWEST EAST NORTHEAST OVER THE UPPER GREAT LAKES
AND NEW ENGLAND. LIGHT WINDS RESIDED OVER THE SOUTHEAST CONUS. 11Z
SURFACE ANALYSIS PLACED A TROPICAL STORM CRISTOBAL OFF THE SOUTH
CAROLINA COAST. A TROUGH EXTENDED NORTHWARD INTO THE CHESAPEAKE
BAY...WITH A SECOND TROUGH IN THE LEE OF THE CENTRAL APPALACHIANS.
THE NEXT BAROCLINIC ZONE STRETCHED FROM THE NORTHERN PLAINS EAST
NORTHEAST ACROSS THE LOWER GREAT LAKES AND NEW ENGLAND.

HEAT INDEX VALUES ALONG AND EAST OF INTERSTATE 95 WILL BE NEAR 100F
THIS AFTERNOON. THE HIGHEST READINGS ARE EXPECTED IN URBAN LOCATIONS
SUCH AS BALTIMORE AND WASHINGTON DC...AND ALONG PORTIONS OF THE
WESTERN SHORE OF THE CHESAPEAKE BAY.

RUC HRRR WRF-ARW3 CONFIRMS THINKING THAT CONVECTION DEVELOPS ON TAIL
OF LOWER GREAT LAKES MCV THIS AFTERNOON...APPROACHING THE MOUNTAINS
LATE IN THE DAY. THIS ACTIVITY WILL BE HEADING INTO A LESS FAVORABLE
CAPPED ENVIRONMENT SO BELIEVE IT WILL WEAKEN ACROSS THE MOUNTAINS
THIS EVENING. MODIFIED KRNK RAOB INDICATED MUCH LESS INSTABILITY
THAN FURTHER EAST...AND A MORE PRONOUNCED MID LEVEL CAP. 16Z IAD
ACARS SOUNDING WAS 1-2F COOLER NEAR THE CAP AT 500MB THAN THE 12Z
KIAD RAOB. AND WITH GREATER THAN 70 PERCENT OF THE 09Z SREF MEMBERS
INDICATING MORE THAN 500 J/KG OF MUCAPE LATE THIS EVENING AND
TONIGHT...FELT IT WAS PRUDENT TO ADD POPS ACROSS THE WESTERN AND
NORTHERN FORECAST AREA. ACTIVITY MAY SPLIT ACROSS WESTERN
PA...NORTHERN PORTION ACCELERATING NORTHEAST TOWARD THE
DYNAMICS...SOUTHERN PORTION DIVING SOUTH SOUTHEAST INTO WEST
VIRGINIA SUPPORTER BY BETTER INSTABILITY.

STRONG DRYING OCCURS ALOFT BEHIND DECAYING CONVECTION/SHEAR
AXIS...WHICH MAY LAY THE GROUND WORK FOR AREAS OF FOG TO DEVELOP
LATER TONIGHT. IF LOWER LEVEL MOISTURE REMAINS IN PLACE AND WINDS
SLACKEN OVERNIGHT...FOG SHOULD BE MUCH MORE EXTENSIVE THAN PREVIOUS
NIGHTS. INTRODUCED PATCHY FOG ACROSS CLIMATOLOGICALLY FAVORED
VALLEYS WHERE CONFIDENCE WAS HIGHER DUE TO EARLIER TIMING OF THE DRY
AIR ALOFT...AND DECOUPLED WINDS. WHILE NOT IN THE FORECAST AT THIS
TIME...THERE ARE INDICATIONS AREAS OF FOG DEVELOP ALONG THE WESTERN
SHORE OF THE BAY.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DRY AIR IMPINGING ALOFT AND DEVELOPMENT OF DOWNSLOPE FLOW SHOULD
CONTRIBUTE TO A SUNNY MONDAY. WESTERLY FLOW SHOULD SCOUR OUT THE
RICH DEW POINTS...LEADING TO WARMER TEMPERATURES. HEAT INDEX MAY
NEAR 100 DEGREES IN A FEW LOCATIONS EAST OF THE BLUE RIDGE...BUT
SIGNIFICANT CONTRIBUTER WILL BE THE AIR TEMPERATURES...WITH LOWER
HUMIDITY IN PLACE.
&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MON NGT THE FRNT WL BE DRAPED JUST N OF CWFA. DRY/STBL AIR AND DVM
WUDVE SHEARED CDFNT APART...NOT LEAVING MUCH OF A DISCONTINUITY
LEFT. THRFR...WL BE KEEPING A DRY FCST FOR ONE MORE PD...W/ PTCLDY
SKIES AND SEASONABLE TEMPS. AVGD OUT DIFFS BTWN MOS MIN-T GDNC.

THE PTTN WL BEGIN TO CHG TUE...AS S/WV WL RIDE ALNG THE STALLED
BNDRY...COAXING IT FURTHER S. ALTHO INSTBY STILL NOT GREAT /LARGER
VALUES TO THE S/...CNVGNC/SHEAR SHUD BE SUFFICIENT FOR AT LEAST
PCPN...SPCLY INVOF LOW. WL SUBSEQUENTLY BUMP POPS UPWD TUE AFTN-NGT.
IN ADDITION...WL RMV DIURNAL COMPONENT TO PCPN...THO ULTIMATELY
TIMING WL DEPEND UPON SPD OF IMPULSE.

THE BNDRY WL STILL BE IN THE NEIGHBORHOOD WED...PROVIDING FOCUS FOR
ANTHR ROUND OF SHRA/TSRA. NOT EXACTLY CLEAR-CUT WHERE BNDRY WL
BE...SO WL PRETTY MUCH INCL POPS AREAWIDE /XCPT FOR NEAR
FROSTBURG/...BUT MOST FVRBL INGREDIENTS WL RESIDE SE. THAT WL SET
STAGE FOR CLRG WED EVE AS CDSNFT SINKS S/E OF CWFA.

THE QSTNRY FNT WL BE CLOSE ENUF TO ALLW FOR DIURNAL TSRA OMH/EZF/NHK
THU. OTRW...HIPRES OVR GRTLKS WL EDGE INTO MUCH OF AREA...FOR
PT-MOSUNNY SKIES. WL NEED TO SEE HOW QUICKLY MSTR RTNS. FOR NOW...HV
KEPT CHC POPS FRI-SAT. HWVR...IF SFC HIGH WINS OUT...MAY NEED TO
SCALE THAT BACK. LIKEWISE...AMPLITUDE OF EAST COAST TROF MAY DRIVE
ANTHR CDFNT SEWD. CONFIDENCE IN ANY ONE SOLN DWINDLES BY DAY 7.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTION ACROSS WESTERN PA DURING THE MID AFTERNOON MAY CROSS
MOUNTAINS BEFORE WEAKENING LATE THIS EVENING DUE TO INFLUENCE OF CAP
ALOFT. ACTIVITY WILL HOWEVER HAVE TO BE WATCHED CLOSELY...INDICATED
PASSAGE OF SHEAR AXIS ALOFT WITH A CB GROUP...AND VCSH AT MRB. LATER
TONIGHT IF THE HIGHER DEWPOINTS REMAIN IN PLACE AS SKIES
CLEAR...PATCHY TO AREAS OF FOG SHOULD DEVELOP...AND MAY DIP INTO IFR
CATEGORY. NOT CONFIDENT IF WINDS CALM ENOUGH CLOSER TO BWI/DCA
BEFORE SUNRISE...BUT IF THIS OCCURS FOG MAY DEVELOP ACROSS PARTS OF
THE METRO AREA AS WELL.

MVFR-LCL IFR RESTRICTIONS...MOST LIKELY VSBYS...INVOF SHRA-TSRA
TUE-WED. IN MOST CASES...RESTRICTIONS WL BE BRIEF. VFR ANTICIPATED
THU-FRI.
&&

.MARINE...
A SMALL CRAFT ADVISORY FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND AND LOWER TIDAL POTOMAC RIVER REMAINS IS IN EFFECT
THROUGH THIS EVENING. SOUTHERLY WINDS WILL CONTINUE TO INCREASE THIS
EVENING...BEFORE BECOMING WESTERLY OVERNIGHT. WNW OR N WINDS
TOMORROW BEHIND AN UPPER LEVEL DISTURBANCE.

NO ADDTL HEADLINES ANTICIPATED ATTM. HWVR...SCT TSRA LIKELY TO DVLP
TUE AFTN...AND SPORADICALLY CONT THRU WED EVE. AFTN-NGTTIME HRS
FAVORED. A FEW SMW/S PSBL IN THIS PD. TSRA MAY RTN FOR LWR PTMC/MID
BAY THU AFTN-EVE.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND ONE THIRD TO ONE HALF FOOT ABOVE
NORMAL WITH THE FULL MOON. CRISTOBAL LOOKS TO REMAIN WELL SOUTH OF
THE FORECAST AREA. HIGHEST TIDAL DEPARTURES SHOULD BE TONIGHT
AS THE SYSTEM TRACKS SOUTHEAST OF THE CHESAPEAKE BAY MOUTH.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537.

&&

SYNOPSIS...HTS
NEAR TERM...ROGOWSKI
SHORT TERM...ROGOWSKI
LONG TERM...HTS
AVIATION...ROGOWSKI/HTS
MARINE...ROGOWSKI/HTS
TIDES/COASTAL FLOODING...ROGOWSKI
Hazardous weather outlook, Jul 20, 5:09 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT SUN JUL 20 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
609 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY SOUTH OF SANDY POINT MID
AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211115-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
609 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND WESTERN
MARYLAND...THE WEST VIRGINIA PANHANDLE AND NORTH CENTRAL VIRGINIA
THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
MAINLY A THREAT OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KRAMAR

In the hours before

Special weather statement, Jul 20, 4:00 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT SUN JUL 20 2008

MDZ501-502-WVZ501>504-202130-
WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
500 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS TO AFFECT GRANT...ALLEGANY...AND MINERAL
COUNTIES...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF FROSTBURG TO 8 MILES
NORTHWEST OF KITZMILLER TO 20 MILES WEST OF WILSON...MOVING EAST AT
35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF FROSTBURG...WESTERNPORT...LA VALE...PIEDMONT...
CUMBERLAND...RIDGELEY...KEYSER AND BAYARD WILL BE AFFECTED BY THESE
STORMS.

SAR
Special weather statement, Jul 20, 4:25 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT SUN JUL 20 2008

MDZ501-502-WVZ501>504-202200-
WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
525 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS TO AFFECT GRANT...ALLEGANY...AND MINERAL
COUNTIES...

AT 525 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PLEASANT VALLEY TO MCCOOLE TO WILSON...MOVING
EAST AT 35 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF FORT ASHBY WILL BE AFFECTED BY THESE STORMS.

SAR
Special weather statement, Jul 20, 4:50 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT SUN JUL 20 2008

MDZ003-502-VAZ028-WVZ050>052-055-202215-
WASHINGTON MD-HARDY WV-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-
CENTRAL AND EASTERN ALLEGANY MD-FREDERICK VA-
550 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...HARDY...HAMPSHIRE...
BERKELEY...MORGAN...CENTRAL AND EASTERN ALLEGANY AND FREDERICK
COUNTIES...

AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLEGROVE TO 9 MILES
NORTHEAST OF FRENCHBURG TO 11 MILES WEST OF OLD FIELDS...MOVING EAST
AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS
OF AROUND 50 MPH OR HIGHER.

THE COMMUNITIES OF AUGUSTA...GREAT CACAPON...FRENCHBURG...
BERRYVILLE...OLD FIELDS...SMITH CROSSROADS...SHADY GROVE...
OMPS...WHITACRE AND KIRBY ARE SOME COMMUNITIES THAT WILL BE AFFECTED
BY THESE STORMS.

LISTEN FOR STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

KRAMAR
Local storm report, Jul 20, 5:38 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 NW KEYSER             39.48N 79.05W
07/20/2008                   MINERAL            WV   LAW ENFORCEMENT

            TREES INTO POWER LINES ON EAST FAIRVIEW ROAD

0550 PM     NON-TSTM WND DMG 3 ESE KEYSER            39.42N 78.93W
07/20/2008                   MINERAL            WV   LAW ENFORCEMENT

            TREES DOWN ON KNOBLEY ROAD

&&

HTS
Local storm report, Jul 20, 5:40 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ESE KEYSER            39.42N 78.93W
07/20/2008                   MINERAL            WV   LAW ENFORCEMENT

            TREES DOWN ON KNOBLEY ROAD

&&

HTS

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
July 20, 5:42 PM EST
Where
Shenandoah County, 1.05 mi ESE of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.965, -78.412

Shenandoah County Law Enforcement reported trees down on Old Valley Pike at Millner Road.

Thunderstorm Wind, Frederick

When
July 20, 5:45 PM EST
Where
Frederick County, 2.02 mi ENE of Burning Knolls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.186, -78.098

Frederick County Law Enforcement reported a tree down on Route 7 at Woods Mill Road.

Thunderstorm Wind, Shenandoah

When
July 20, 5:47 PM EST
Where
Shenandoah County, 0.32 mi NNE of Olonzaville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.934, -78.548

Shenandoah County Law Enforcement reported power lines down on Alonzaville Road and Hunter Road.

Thunderstorm Wind, Shenandoah

When
July 20, 5:52 PM EST
Where
Shenandoah County, 0.45 mi W of Fishers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.979, -78.388

Shenandoah County Law Enforcement reported power lines down on Old Valley Pike at Funk Road.

Lightning, Shenandoah

When
July 20, 6:00 PM EST
Where
Shenandoah County, Edinburg
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.820, -78.570

Shenandoah County Law Enforcement reported a lightning strike that caused a transformer fire on South Main Street in Edunburg.

Thunderstorm Wind, Shenandoah

When
July 20, 6:00 PM EST
Where
Shenandoah County, 1.77 mi S of Olonzaville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.905, -78.545

Shenandoah County Law Enforcement reported trees down on School House Lane and Fravel Court.

Thunderstorm Wind, Loudoun

When
July 20, 6:15 PM EST
Where
Loudoun County, 1.24 mi S of Bluemont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.102, -77.819

Loudoun County Emergency Management reported a tree down on Snickersville Pike near Round Hill.

Thunderstorm Wind, Loudoun

When
July 20, 6:30 PM EST
Where
Loudoun County, Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.130, -77.820

Loudoun County Emergency Management reported a tree down in Round Hill.

Thunderstorm Wind, Loudoun

When
July 20, 6:38 PM EST
Where
Loudoun County, 0.7 mi S of Purcellville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.140, -77.722

Loudoun County Emergency Management reported a tree down on Yorkshire Ridge Court.

Thunderstorm Wind, Fauquier

When
July 20, 6:50 PM EST
Where
Fauquier County, 1.1 mi SSE of Marshall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.856, -77.840

Fauquier County Law Enforcement reported a tree down on Carters Run Road in Marshall.

Thunderstorm Wind, Fairfax

When
July 20, 7:29 PM EST
Where
Fairfax County, 1.19 mi ESE of Langley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.941, -77.151

Fairfax County Emergency Management reported a tree down on Perry William Drive near Arlington.

Thunderstorm Wind, Fairfax

When
July 20, 7:50 PM EST
Where
Fairfax County, Springfield Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.770, -77.180

Fairfax County Emergency Management reported a tree down near Annandale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117968, 117941, 117965, 117960, 117955, 117957, 117950, 117945, 117943, 117940, 117936, 117935.